Washington, 2020Hail and Damaging Wind in Washington, June 24, 2020
June 24, 2020 · NWS OTX · 5 events in 2 counties and zones
A weak cold front passing through the Pacific Northwest brought mostly dry and windy conditions across the eastern half of Washington on June 24th. By early afternoon, isolated showers and thunderstorms moved into the northern mountains.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $1,000
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak cold front passing through the Pacific Northwest brought mostly dry and windy conditions across the eastern half of Washington on June 24th. By early afternoon, isolated showers and thunderstorms moved into the northern mountains. With afternoon convection, there were numerous strong thunderstorm cells forming in Stevens and Pend Oreille counties. These thunderstorms brought gusty winds, brief heavy downpours, isolated hail, and a funnel cloud. There were reports of hail sizing from 0.25 to 1.5 inches in diameter. With the hail, some locations received an additional rain up to 1 inch that afternoon. The winds, with gusts up to 55 mph, resulted in trees down. Other locations within eastern Washington only received a trace to 0.03 inch of rain. There were widespread winds with gusts reaching 25-40 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jun 24, 10:46 AM PST, 1 hour 54 minutes earlier.
Area forecast discussion, Jun 24, 10:46 AM PST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1146 AM PDT Wed Jun 24 2020
.SYNOPSIS...
Scattered thunderstorms are expected over north Idaho as well as
north central and northeast Washington this afternoon. A few
storms will be capable of brief heavy rain, nickel size hail, and
wind gusts to 45 mph. Thursday and Friday will be dry, with
temperatures well above average. The arrival of a strong cold
front late Friday will bring in cooler temperatures, breezy winds,
showers and the chance for thunderstorms this weekend. The
weekend into the beginning of next week have the potential to be
significantly cooler than average.
&&
.DISCUSSION...
A weak cold front will cross the Idaho Panhandle by early this
afternoon. Surface winds have begun to shift to the west or
southwest in Central Washington, the Columbia Basin, and the
Palouse in response to the frontal passage. Look for the winds to
increase this afternoon with 10 to 20 mph westerlies common
across the open country of eastern Washington. Locally higher
winds gusting into the 30 to 35 mph range are expected around
Wenatchee, Vantage, Waterville and Chelan. Any grass fires that
start in these areas today could have the potential to spread.
Our morning air mass is more humid than we usually experience with
dewpoints in the 50s. These numbers will tumble during the
afternoon with marginally drier west winds. We expect widely
scattered showers and thunderstorms to develop by noon over north
central Washington (before our dewpoints decrease). It will be
interesting to see how much convection forms this afternoon as our
post-frontal air mass continues to dry. Cells that do form will be
able to tap into relatively steep lapse rates aloft leading to the
potential for hail...possibly nickel size or bigger. Wind gusts of
45 mph or more and brief heavy rain will be possible as well with
these cells as the track to the northeast around 25 to 30 mph. At
this time, we are looking at the Republic, Colville, Bonners
Ferry, Sandpoint, and Kellogg areas for the scattered
thunderstorms...some possibly strong. /GKoch
&&
.AVIATION...
18Z TAFS: By noon scattered showers are expected to develop over
far north Idaho and northeast/north central Washington. The high
resolution models aren't forecasting a high concentration of
thunderstorm activity, but a few cells could be strong given rich
surface dewpoints and relatively steep mid-level lapse rates. Some
of the stronger cells will be capable of producing nickel hail,
brief heavy rain, and wind gusts to 45 mph in the Republic,
Colville, Northport, Bonners Ferry, Sandpoint, and Kellogg areas.
At this point, probabilities for thunderstorms in Spokane, Couer
d'Alene, Pullman, and Lewiston is less than 30 percent and not
included in the TAFs. They may be added as we watch radar and
satellite trends this afternoon. /GKoch
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 85 56 83 58 88 62 / 10 10 0 0 0 10
Coeur d'Alene 83 55 81 56 85 61 / 20 10 0 0 0 10
Pullman 82 53 79 55 85 61 / 10 10 0 0 0 0
Lewiston 90 61 87 62 92 67 / 10 10 0 0 0 0
Colville 85 53 85 56 90 58 / 60 20 0 0 0 20
Sandpoint 83 55 81 57 85 60 / 50 30 0 0 0 20
Kellogg 82 56 79 57 83 62 / 30 20 0 0 0 10
Moses Lake 91 60 91 59 98 64 / 0 0 0 0 0 0
Wenatchee 87 60 91 63 94 66 / 0 0 0 0 0 10
Omak 87 59 89 62 93 62 / 20 0 0 0 0 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Jun 24, 4:01 AM PST, 8 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
501 AM PDT Wed Jun 24 2020
WAZ034-035-041>044-251215-
Moses Lake Area-Upper Columbia Basin-Wenatchee Area-
East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau-
501 AM PDT Wed Jun 24 2020
This Hazardous Weather Outlook is for portions of Central
Washington...East Central Washington and North Central
Washington.
.DAY ONE...TODAY AND TONIGHT
This afternoon and evening dry, warm and breezy conditions are
expected in Central Washington which may elevate concern for fire
spread in dry grass.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
Friday and Saturday dry, warm and breezy conditions are expected
in Central Washington which may elevate concern for fire spread in
dry grass.
IDZ001>004-026-027-WAZ031>033-036>038-251215-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Spokane Area-Northeast Mountains-Okanogan Highlands-
501 AM PDT Wed Jun 24 2020
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...North Central Washington...Northeast
Washington and Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
Today and this evening a chance of thunderstorms is forecast over
the northern Washington mountains into the Idaho Panhandle. Some
storms will be capable of producing lightning, downpours, and
gusty winds.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
Saturday to Monday a threat of isolated to scattered thunderstorms
will bring the threat of lightning and gusty winds as well as
small hail and heavy downpours.
In the hours before
Special weather statement, Jun 24, 11:20 AM PST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Spokane WA
1220 PM PDT Wed Jun 24 2020
WAZ038-241945-
Okanogan Highlands WA-
1220 PM PDT Wed Jun 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FERRY AND EASTERN
OKANOGAN COUNTIES UNTIL 1245 PM PDT...
At 1217 PM PDT, Doppler radar was tracking a strong thunderstorm 14
miles west of Sherman Pass, or 10 miles southwest of Republic,
moving northeast at 20 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
If this cell remains intact, it will impact... Republic and Curlew
Lake State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4850 11891 4861 11895 4878 11867 4854 11859
TIME...MOT...LOC 1917Z 239DEG 15KT 4857 11879
GKOCH
Special weather statement, Jun 24, 11:49 AM PST, 51 minutes before
Special Weather Statement
National Weather Service Spokane WA
1249 PM PDT Wed Jun 24 2020
WAZ038-242015-
Okanogan Highlands WA-
1249 PM PDT Wed Jun 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FERRY COUNTY UNTIL
115 PM PDT...
At 1248 PM PDT, Doppler radar was tracking a strong thunderstorm
between Republic and Sherman Pass moving east at 20 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Sherman Pass on Highway 20.
LAT...LON 4853 11860 4866 11869 4883 11833 4859 11821
TIME...MOT...LOC 1948Z 248DEG 15KT 4864 11855
GKOCH
Event by event
3 hail, 1 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
Hail, Stevens
- When
- June 24, 12:40 PM PST to 12:45 PM PST
- Where
- Stevens County, 3 mi WSW of Marcus
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 48.653, -118.131
A member of the public at Blue Moose Lodging reported hail with a diameter of 1.5 inches from thunderstorms near Marcus.
Hail, Stevens
- When
- June 24, 12:55 PM PST to 1:00 PM PST
- Where
- Stevens County, 1 mi W of Marcus
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 48.670, -118.092
A member of the public reported hail with a diameter of 1.5 inches from thunderstorms near Marcus.
Hail, Pend Oreille
- When
- June 24, 1:10 PM PST to 1:15 PM PST
- Where
- Pend Oreille County, 4 mi ESE of Metaline Falls
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 48.848, -117.289
A member of the public reported quarter size hail on Sullivan Creek from a thunderstorm near Metaline Falls.
Thunderstorm Wind, Pend Oreille
- When
- June 24, 2:15 PM PST to 2:30 PM PST
- Where
- Pend Oreille County, 3.06 mi ENE of Ione
- Measured
- 43 kt (49 mph) estimated gust
- Crop damage
- $1,000
- Reported by
- Social Media
- Coordinates
- 48.750, -117.340
Photos shared on social media by a member of the public showed several downed trees due to thunderstorm winds near Ione.
Funnel Cloud, Pend Oreille
- When
- June 24, 2:35 PM PST to 2:40 PM PST
- Where
- Pend Oreille County, Blueslide
- Reported by
- Public
- Coordinates
- 48.550, -117.330
A member of the public reported a funnel cloud from State Route 20 near Blueslide.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, June 24 to 28, 20206 deaths · 4 events
- Hail and Damaging Winds in Idaho, June 24, 20201 death · $30,000 · 1.25 in hail · 8 events
- Tornadoes and Flash Flood in Louisiana, June 24, 2020$265,000 · EF1 · 5 events
- Tornadoes and Damaging Wind in Mississippi, June 24, 2020$45,000 · EF1 · 6 events
- Hail and Damaging Winds in Georgia, June 24 to 25, 2020$29,000 · 1 in hail · 8 events
- Hail and Damaging Wind in Montana, June 24, 2020$30,000 · 1.75 in hail · 5 events
- Tornadoes in Mississippi, June 24, 2020EF1 · 3 events
- Tornadoes in Alabama, June 24, 2020EF1 · 2 events
- Hail and Damaging Winds in Kansas, June 24, 20203 in hail · 22 events
- Flash Flooding in South Carolina, June 24, 2020$16,000 · 6 events
- Hail and Damaging Winds in Montana, June 24, 20201.5 in hail · 11 events
- Hail and Damaging Winds in Nebraska, June 24 to 25, 20202.5 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 904677, 904676, 904679, 905930, 904678.